Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 16, NWS Quad Cities, IA

May 12, 1999Whiteside County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 12, 1999, 6:27 PM CDT for Whiteside County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1999, 6:27 PM CDT (23:27 UTC)
Expired
May 12, 1999, 7:00 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KMLI 122329 RRA
TORMLI
ILC195-130000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT WED MAY 12 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 700 PM CDT

* AT 625 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO 5 MILES SOUTH OF MORRISON... MOVING NORTHWEST
  AROUND 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MORRISON AROUND 635 PM CDT

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN WHITESIDE COUNTY.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

WOLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 12, 3:08 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 12, 3:08 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED MAY 12 1999

THIS MORNINGS UPPER AIR ANALYSIS INDICATING STRONGLY NEGATIVELY
TILTED TROUGH AT ALL LEVELS.  GOOD HEIGHT FALLS TO ITS NORTH
INDICATE SLOW MOVEMENT IN THAT DIRECTION.  SOME FALLS OVER WESTERN
MISSOURI INDICATE THAT SOME NEW DEVELOPMENT IS OCCURRING THERE.
SATELLITE IMAGERY INDICATING A SIGNIFICANT FEATURE JUST ENTERING
IDAHO...WHICH SEEMS POORLY RESOLVED BY ANALYSIS.  SATELLITE IS
SHOWING A VERY NICE BOUNDARY BETWEEN DRY AIR TO THE WEST OVER THE
HIGH PLAINS AND THE MOIST AIR EXTENDING FROM MISSOURI THROUGH TO
MINNESOTA.  18Z SURFACE PLOT SHOWING MAIN SURFACE LOW NEAR ST
LOUIS...WITH A SECONDARY LOW OVER DUBUQE.  A WARM FRONT EXTENDS EAST
OVER NORTHERN ILLINOIS.  BEST TSTM CHANCES ARE GOING TO BE EAST OF
THE LOWS AND SOUTH OF THE WARM FRONT.

PROBLEM TODAY IS RAIN AMOUNTS TONIGHT AND INTO THE MORNING
HOURS....AND THE COOL AIR ADVECTION OVER THE AREA.

MODELS ARE FAIRLY SIMILAR THIS MORNING WITH ALL FORMING A CUT OFF
LOW OVER KENTUCKY BY 36 HRS.  NGM KEEPS THINGS SLIGHTLY FURTHER
NORTH AND DEVELOPS THE SLOWEST.  AVN IS THE FASTEST AND DEEPEST...
WITH THE MOST SIMILARITIES WITH THE ETA MODEL.  AT THIS TIME AM
GOING TO GO WITH A MIX OF THE AVN AND ETA.  ETA SEEMS TO BE
VERIFYING ON PRECIP THE BEST THROUGH 18Z...AND RADAR TRENDS SEEM TO
SUPPORT THE ETA PRECIP FOR THIS EVENING...THOUGH SURFACE PLOTS ARE
HINTING AT A MORE EASTERN POSITIONING...AS IN THE 93E.

AFTER COORDINATION WITH LOT AND ILX AM GOING TO GO WITH A FLASH
FLOOD WATCH FOR BUREAU AND PUTNAM COUNTIES.  CURRENT RADAR TRENDS
INDICATING GOOD THUNDERSTORM DEVELOPMENT JUST UPSTREAM IN CENTRAL
IL.  THESE ARE THE COUNTIES WITH THE LOWEST FLASH FLOOD GUIDANCE
THAT STILL LOOK LIKE THEY MAY BE UNDER THE GUN FROM THUNDERSTORMS
WITH HEAVY RAIN TONIGHT.

WILL USE CATEGORICAL POPS FOR OVERNIGHT MOST COUNTIES...WITH LIKELY
POPS IN THE MORNING.  BY AFTERNOON POPS DROP OFF...AND IT SHOULD BE
DRY FROM THURSDAY EVENING UNTIL THE NEXT SYSTEM COMES IN LATE
SATURDAY.

LONG TERM...MODELS CONSISTENT IN BRINGING NEXT SYSTEM SLOWLY IN FROM
WEST FOR THIS WEEKEND.  CHANCES FOR RAIN INCREASE THROUGH THE
PERIOD...WITH GOOD SOUTHERLY FLOW AND THE GULF WIDE OPEN.  SLOW
WARMING TREND THROUGH THE PERIOD LOOKS REASONABLE.

.DVN...
IA...NONE.
IL...FLASH FLOOD WATCH TONIGHT FOR IL ZONES 017-018.

LRE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:54 PM CDTSevere Thunderstorm WarningDVNCarroll31 min
May 12, 4:01 PM CDTTornado WarningDVNCarroll29 min
May 12, 4:47 PM CDTTornado WarningDVNCarroll33 min
May 12, 5:25 PM CDTTornado WarningDVNWhiteside35 min
May 12, 5:52 PM CDTTornado WarningDVNHenry33 min
May 12, 6:06 PM CDTSevere Thunderstorm WarningDVNWhiteside34 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.